North Carolina, 2008

Rip Current in North Carolina, July 12 to 13, 2008

July 12 to 13, 2008 · NWS ILM · 1 event in 1 county or zone

Long period swells from Hurricane Bertha produced dangerous rip currents along the beaches of New Hanover County.

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Long period swells from Hurricane Bertha produced dangerous rip currents along the beaches of New Hanover County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 12, 8:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jul 12, 8:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
935 AM EDT SAT JUL 12 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL WELL SOUTH AND EAST OF THE AREA
TODAY. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND GIVING A CHANCE
FOR THE AREA TO DRY OUT. THE NEXT COLD FRONT WILL APPROACH AND
MOVE OFF THE COAST ON LATE MONDAY. HIGH PRESSURE WILL FOLLOW AND
BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SATURDAY...THE COLD FRONT HAS PUSHED SOUTH OF THE AREA
AND DRIER AIR IS POISED TO PUSH IN FROM THE NORTH.  EXPECTATIONS
FROM PREVIOUS FORECASTS REMAIN ON TRACK...SUNNY TO PARTLY CLOUDY
WITH MAXIMUMS IN THE UPPER 80S TO LOWER 90S.  MAINLY CLEAR SKIES AND
LIGHT WINDS WILL CONTINUE TONIGHT WITH LOWS IN THE MID-UPPER 60S.

WE HAVE UPGRADED THE EAST FACING BEACHES IN NC TO A HIGH RISK OF RIP
CURRENTS BASED ON REPORTS FROM THE BEACHES THIS AM.  BREAKING WAVES
ARE RUNNING 4 TO 5 FEET WITH STRONG RIP CURRENTS NOTED AT
WRIGHTSVILLE BEACH.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...DISSIPATING FRONT/SFC BOUNDARY WILL REMAIN OFF
THE COAST SUN AND HAVE LIMITED IMPACT ON THE AREA. LOTS OF DRY AIR
ALOFT SUN WITH FORECAST SOUNDINGS SHOWING WEAK MID LEVEL CAP
AROUND 600 MB AND PWATS BELOW 1.5 INCH. MOISTURE BETWEEN 850 AND
700 MB WILL LEAD TO AFTN CU DEVELOPMENT...BUT THINK LITTLE PRECIP
WILL COME OF THE CLOUDS. IN FACT CLOUD TOPS MAY NOT EXCEED 13K FT
IN MOST AREAS IF SOUNDINGS ARE CORRECT. TEMPS NEAR CLIMO SUN AND
ABOVE CLIMO SUN NIGHT AS INCREASING BOUNDARY LAYER WINDS AND LOW
LEVEL MOISTURE LIMIT RADIATIONAL COOLING.

BEST PRECIP CHANCES WILL BE MON AFTN/EVENING ALONG AND AHEAD OF THE
COLD FRONT. WEAK SHORT WAVE TROF MOVES OVER THE CAROLINAS AS THE
FRONT HITS THE AREA. SHORT WAVE COMBINED WITH ENHANCED INSTABILITY
IN THE WARM SECTOR IS EXPECTED TO GET STORMS GOING LATER IN THE DAY.
MADE SOME TWEAKS TO INHERITED POPS. HIGHEST POPS REMAIN LOW 40S BUT
NOW ENTIRE AREA IS COVERED BY 40 POPS.INCREASING CLOUD COVER AND
PRECIP WILL KEEP HIGHS NEAR TO SLIGHTLY BELOW CLIMO WHILE LOWS WILL
RUN A LITTLE ABOVE CLIMO...MAINLY DUE TO INCREASED CLOUD COVER.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...COLD FRONT PUSHES OFF THE COAST TUE WITH WEAK
HIGH PRESSURE BUILD IN AT THE SFC. ALOFT WEAK 5H TROF RESULTS IN
LIMITED OFFSHORE PUSH OF THE COLD FRONT. LATEST GFS KEEPS THE THE
REMAINS OF THE FRONT CLOSE TO THE COAST THROUGH THE FORECAST
PERIOD. THIS SCENARIO IS ALSO SUPPORTED BY THE ECMWF AND CANADIAN
MODELS...THOUGH THE PARTICULARS ARE SLIGHTLY DIFFERENT. A LARGE
AMOUNT OF MID AND UPPER LEVEL DRY AIR WILL REMAIN JUST W OF THE
ILM AREA WITH A SLIGHT SHIFT IN POSITION OF MOISTURE/SFC FEATURES
MAKING A LARGE DIFFERENCE IN WHAT HAPPENS. WENT AHEAD AND
INTRODUCED SOME SLIGHT CHANCE POPS FOR TUE/WED AFTN BUT BEYOND THU
AIR MASS DRIES OUT. TEMPS WILL REMAIN NEAR TO SLIGHTLY BELOW CLIMO
DURING THE DAY AND NEAR TO SLIGHTLY ABOVE CLIMO OVERNIGHT THROUGH
THE PERIOD.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
THE MOISTURE LAYER WHICH FED THE LOW CLOUDS AND FOG THIS MORNING IS
ONLY 1000 FT DEEP OR LESS ACCORDING TO LATEST MODEL SOUNDINGS.
BURNOFF SHOULD BE RATHER QUICK THIS MORNING...IFR CONDITIONS SHOULD
LIFT BETWEEN 1230Z AND 1330Z WITH VFR CONDITIONS EXPECTED THROUGH
TODAY INTO TONIGHT. HIGH PRESSURE TO OUR NORTH WILL GIVE US LIGHT
NORTHEAST TO EAST WINDS...ENHANCED TO AROUND 10 KT BY THE SEABREEZE
FOR THE COASTAL AIRPORTS.

OUTLOOK THROUGH TUESDAY...HIGH PRESSURE KEEPS SKIES CLEAR SUNDAY. AN
APPROACHING COLD FRONT COULD BRING A CHANCE OF THUNDERSTORMS MONDAY
AND TUESDAY. HIGH PRESSURE WILL AGAIN PUSH IN FROM THE NORTH BY
WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SATURDAY...THE SURFACE COLD FRONT HAS PUSHED SOUTH OF THE
AREA.  NORTH TO NORTHEASTERLY WINDS 10-15 KT WILL DIMINISH TO 10 KT
OR LESS THIS EVENING. AN 11-SECOND EASTERLY SWELL FROM HURRICANE
BERTHA WILL CONTINUE TO AFFECT THE COASTAL WATERS THROUGH THE
WEEKEND.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...WATERS WILL STILL BE FEELING THE LONG
PERIOD BERTHA SWELLS DURING THE PERIOD. LATEST FROM WWIII IS
SHOWING 10 SEC PERIOD INTO MON. DISSIPATING FRONT/TROF IN THE
VICINITY OF THE WATERS SUN WILL KEEP GRADIENT WEAK WITH SPEEDS
AROUND 10 KT. INITIALLY WINDS WILL BE OUT OF THE N WITH SLOW
VEERING TO SE DURING THE DAY.

SLIGHT INCREASE IN WIND SPEEDS SUN NIGHT INTO MON AS WEAK COLD FRONT
DROPS IN FROM THE NW. SPEEDS MAY REACH 15 KT WELL AWAY FROM
SHORE...BUT SPEEDS AND SEAS WILL STAY WELL BELOW HEADLINE
THRESHOLDS.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...SFC HIGH BUILDS IN BEHIND THE COLD
FRONT...EXPECTED TO PUSH OFF THE COAST LATE MON OR EARLY TUE. NOT
SURE FRONT IS GOING TO MAKE IT E OF THE WATERS AS 5H TROF IS
PRETTY SHALLOW AND MAY NOT HAVE THE POWER TO DRIVE THE FRONT CLEAR
OF THE COAST. IF FRONT DOES HANG UP ACROSS WIND DIRECTION IS GOING
TO BE HIGHLY VARIABLE. HOWEVER...LACK OF ANY SIGNIFICANT GRADIENT
WILL KEEP SPEEDS NEAR 10 KT. SEAS WILL CONTINUE TO RUN 2 TO 3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...III
LONG TERM...III
AVIATION...TRA
Hazardous weather outlook, Jul 12, 8:17 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
917 AM EDT SAT JUL 12 2008

NCZ087-096-099-SCZ017-023-024-032-033-039-131330-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
917 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-101-131330-
PENDER-NEW HANOVER-
917 AM EDT SAT JUL 12 2008

...HIGH RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK OF RIP CURRENTS.

LIFEGUARDS AT WRIGHTSVILLE BEACH HAVE ALREADY REPORTED STRONG RIP
CURRENTS THIS MORNING. SWELLS FROM BERTHA WILL CONTINUE TO IMPACT
THE COAST THROUGH THE WEEKEND...RESULTING IN A CONTINUED THREAT
FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ100-SCZ034-046-131330-
BRUNSWICK-HORRY-GEORGETOWN-
917 AM EDT SAT JUL 12 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-131330-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
917 AM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
July 12, 9:00 AM EST to July 13, 6:00 PM EST
Where
New Hanover forecast zone
Injuries
4 direct, 0 indirect
Reported by
Newspaper

The combination of long period swells from distant Hurricane Bertha and a full moon produced numerous strong rips along the beaches of New Hanover County. There were over 40 rescues at Carolina Beach, 35 rescues Saturday at Wrightsville Beach, and a couple rescues between Carolina and Kure Beach. Lifeguards at Wrightsville Beach estimated a two day total of 60 rescues. There were several injuries, including a 24 year old male who aspirated water and would have drowned except for the surfers who rescued him. Several people were taken to the hospital for minor lacerations and observation.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122740.